New FCSO Narcan program will save lives

Imagine a loved one, lying on the floor helpless. He or she is dying of an overdose and there is nothing anyone can do until help arrives.

Thanks to a new FDA-approved drug, that loved one can now get a second chance at life.

Narcan Nasal Spray, when administered during an overdose, can quickly reverse the effects of opioid overdose long enough for treatment to be administered.

Drug overdose is the leading cause of accidental death in the U.S., with more than 47,000 lethal drug overdoses reported in 2014. Almost 60 percent of these deaths are related to prescription pain relievers and heroin abuse. Franklin County alone has had 84 reported overdoses since June 2015.

That number is astronomical, but we applaud the Franklin County Sheriff’s Office for implementing a new “Narcan” program to help combat the epidemic.

Narcan delivers its dose of naloxone to the bloodstream through the mucus membranes in the nose, according to the Narcan website. The patient does not need to be breathing for the dose to be absorbed.

When someone takes an overdose of opioids, the opiates overwhelm certain receptors in the brain and interrupt a key part of the body’s impulse to breathe. Breathing slows dangerously or stops. Quickly rescuing this person is crucial because prolonged, severe breathing problems can lead to brain injury or death.

Naloxone competes with opioids to bind with the same receptors in the brain. Usually, it reverses the effects of opioid overdose in two to three minutes. This buys the opioid-poisoned person time for emergency medical help to arrive.

Narcan should be administered even if the person giving the drug is unsure whether the patient has overdosed or not.

Signs and symptoms of an opioid emergency may include unusual sleepiness and an inability to awaken the person with a loud voice or by rubbing firmly on the middle of their chest, breathing problems including slow or shallow breathing in someone difficult to awaken or who looks like they are not breathing, and/or a very small black circle in the center of the colored part of the eye – sometimes called “pinpoint pupils – in someone who is difficult to awaken.

“While the Narcan takes the effects of the opioid overdose away, it does not take the substance out of their system,” explained Captain Phillip Young with the sheriff’s office. “Emergency medical treatment is necessary after the use of the antidote wears off.”

With the implementation of the new Narcan program, a deputy will be able to immediately administer the nasal spray to a person who is experiencing an overdose and buy critical time while emergency medical services are on the way, Young said.

The program is thanks to a grant from the National Sheriff’s Association, who are partnered with Perdue Pharma, to support law enforcement in combating the prescription drug abuse and overdose epidemic.

“The Office of the Sheriff will do everything it can to protect every citizen within its borders, so families will not have to endeavor the hardships that these addictions cause,” said Sheriff Bill Overton. “We are eager and excited to have this antidote on board to aid in potentially saving lives.”

And we are all eager to see the decreasing numbers of citizens and loved ones losing their lives to opioid addition and overdose.

We are grateful to the sheriff’s office for getting on board with this effort to fight the effects of overdose and save lives.

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending

© 2019 Global Medical Tourism

Log in with your credentials

Forgot your details?